versión impresa ISSN 0185-1667
LOPEZ HERRERA, Francisco; RODRIGUEZ BENAVIDES, Domingo y ORTIZ ARANGO, Francisco. The stochastic volatility of the peso-dollar exchange rate: the floating regime in Mexico. Inv. Econ [online]. 2011, vol.70, n.276, pp.19-50. ISSN 0185-1667.
This paper shows the results of the analysis of the volatility of the peso-dollar peg, which is carried out by a model in which the distribution of the peso's rate of return or appreciation (depreciation) is a mixture of normal distributions. Exchange rate volatility is modeled as a stochastic variable whose process is determined by a Markov chain with two states: one with low volatility and the other with high volatility. The estimated model allows us to identify the existence of two regimes or states in the volatility of the Mexican currency but the volatility of the peso-dollar exchange rate is less persistent when compared with the volatility observed in other exchange rates. Also a high probability for the low volatility regime is observed, which could be regarded as consistent with a relatively stable exchange rate.
Palabras llave : exchange rate; exchange rate risk; exchange volatility; stochastic volatility; Markov chains.